Wyoming, 2011

Winter Storm in Wyoming, February 19 to 21, 2011

February 19 to 21, 2011 · NWS RIW · 1 event in 1 county or zone

A large, fast moving storm system brought snow to much of western and central Wyoming. Northern Johnson County saw the most snow with seven inches reported in Buffalo.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A large, fast moving storm system brought snow to much of western and central Wyoming. Northern Johnson County saw the most snow with seven inches reported in Buffalo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 19, 2:50 AM MST, 11 hours 10 minutes earlier.

Area forecast discussion, Feb 19, 2:50 AM MST, 11 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
250 AM MST SAT FEB 19 2011

.SHORT TERM...TODAY THROUGH MONDAY NIGHT

AREAS OF FOG HAVE DEVELOPED IN JOHNSON COUNTY AS WINDS ARE LIGHT
BEHIND A SLOW MOVING COLD FRONT DRAPED ACROSS NORTHERN WYOMING THIS
MORNING. HIGH CLOUDS ARE BEGINNING TO MOVE INTO SOUTHWESTERN WYOMING
AHEAD OF OUR NEXT STORM SYSTEM.  PRESSURE RISES TO THE NORTH OF THE
FRONT HAVE WEAKENED OVER THE LAST 12 HOURS...LEADING TO THE NEAR
STALLING OF THE FRONT AND LIGHT WINDS TO THE NORTH.  TWO DISTINCT
SHORTWAVE TROUGHS ARE MOVING INTO THE INTERMOUNTAIN WEST FROM THE
SOUTHWEST THIS MORNING.  AS MID AND UPPER LEVEL FLOW BECOMES
SOUTHERLY THIS TODAY...A FAVORABLE UPSLOPE REGIME WILL DEVELOP IN
THE UPPER GREEN RIVER BASIN.  HAVE ISSUED WINTER WEATHER ADVISORY
FOR THIS AREA AS A RESULT.  BEST DYNAMICS FOR MODERATE TO HEAVY SNOW
DEVELOP ACROSS CENTRAL WYOMING TONIGHT.  PRECIPITATION SHOULD BEGIN
ANS RAIN IN SWEETWATER COUNTY AND POSSIBLY SOUTHERN NATRONA COUNTY
BEFORE QUICKLY TRANSITIONING TO SNOW AS PRESSURE FALLS AHEAD OF THE
APPROACHING STORM GET THE FRONT MOVING SOUTHWARD AGAIN.  A FEW
THUNDERSTORMS ARE NOT OUT OF THE QUESTION IN THESE AREAS.  WARM LOW
TO MID LEVEL ADVECTION FROM THE SOUTH WILL OVERRUN THE COLD FRONT
TONIGHT...BRINGING MODERATE TO HEAVY SNOW AT TIMES TO THE WIND RIVER
BASIN AND NATRONA COUNTY.  4 TO 8 INCHES OF SNOW ARE POSSIBLE IN
THESE AREAS WITH UP TO A FOOT IN THE WIND RIVER RANGE AND FAVORED
ADJACENT AREAS.  THE BIGHORNS AND OWL CREEKS WILL LIKELY NEED
ADVISORIES WITH JOHNSON AND NATRONA COUNTIES AS WELL AS THE WIND
RIVER BASIN BEING GIVEN CONSIDERATION FOR WINTER STORM WARNINGS. THE
BIG HORN BASIN SEEMS TO BE A MORE DIFFICULT DECISION AS COLDER AIR
ENTRENCHED THERE MAY INHIBIT DENDRITIC GROWTH.  SOUTHERN HOT SPRINGS
COUNTY HOWEVER WILL SEE UPSLOPE ENHANCEMENT.  THIS COULD BRING 4 TO
8 INCHES OF SNOW TO THE AREA WITH 2 TO 4 COMMON AROUND THE REST OF
THE BASIN.  WEST OF THE DIVIDE...PERSISTENT LIGHT SNOW CAN BE
EXPECTED AS MOISTURE REMAINS IN PLACE.  SUB ADVISORY AMOUNTS ARE
EXPECTED IN MUCH OF THE HIGH TERRAIN BUT ADVISORIES MAY NEED TO BE
CONSIDERED FOR JACKSON HOLE AND STAR VALLEY.  LIGHT SNOW SHOULD
CONTINUE THROUGH MONDAY IN THE WESTERN MOUNTAINS AS REMAINING
MOISTURE COUPLES WITH A RETURN TO WESTERLY FLOW ALOFT.  SIGNIFICANT
ACCUMULATION IS NOT EXPECTED MONDAY.  COOLER TEMPERATURES ARE IN
STORE FOR SUNDAY AND MONDAY WITH HIGHS IN THE TEENS AND 20S IN THE
BASINS AND LOWS IN THE SINGLE DIGITS ABOVE ZERO.

.LONG TERM...TUESDAY THROUGH SATURDAY

A TROUGH WILL BE DIGGING ACROSS THE PACIFIC NORTHWEST AND NORTHERN
ROCKIES TUESDAY AND WEDNESDAY...WITH THE ASSOCIATED ARCTIC FRONT
MOVING ACROSS THE AREA WEDNESDAY NIGHT AND THURSDAY.  AS THIS TROUGH
DIGS TUESDAY AND WEDNESDAY...PERIODS OF MAINLY LIGHT SNOW ARE
EXPECTED WEST OF THE DIVIDE.  AS THE COLD FRONT PUSHES SOUTH
WEDNESDAY NIGHT/THURSDAY...CHANCES OF SNOW WILL SHIFT EAST OF THE
DIVIDE...BUT ALSO REMAIN ACROSS THE WEST. MEDIUM RANGE MODELS DIFFER
SIGNIFICANTLY ON HANDLING A SIGNIFICANT SHORTWAVE TROUGH DIVING
SOUTH...ACROSS ALASKA/EXTREME WESTERN CANADA...ON THE BACKSIDE OF
THE MEAN TROUGH. MEDIUM RANGE MODELS ARE PRETTY CLOSE WITH THIS
SHORTWAVE TROUGH OFF THE PACIFIC NORTHWEST/SOUTH BRITISH COLUMBIA
COAST WEDNESDAY.  HOWEVER THE 00Z ECMWF AND GEM DEVELOP A CLOSED LOW
OFF IN THIS AREA LATE WEDNESDAY/THURSDAY...AND THEN KEEP THE CLOSED
UPPER LOW RELATIVELY STATIONARY THROUGH FRIDAY. ON THE OTHER
HAND...THE 00Z GFS DIGS THIS TROUGH ACROSS THE ENTIRE WEST
COAST...WITH THIS SYSTEM BECOMING CLOSED OFF ACROSS CALIFORNIA FRIDAY.
THE ECMWF AND GEM SOLUTIONS ARE DRIER AND WARMER THAN THE GFS
SOLUTION...WITH MORE OF WEST NORTHWEST FLOW. THE GFS SOLUTION WOULD
SUGGEST A CONTINUED CHANCE OF SNOW ACROSS MUCH OF THE AREA...WITH
MOIST SOUTHWEST FLOW FLOWING OVER THE ARCTIC AIRMASS. THE GEM AND
ECMWF WOULD SUGGEST THE BEST CHANCE OF SNOW WOULD BE ACROSS THE
WEST. CONFIDENCE IS LOW...AND HAVE BROAD BRUSH MAINLY SLIGHT POPS
ACROSS THE LOWER ELEVATIONS...AND LOW CHANCE POPS IN THE
MOUNTAINS FROM THURSDAY NIGHT THROUGH SATURDAY.

BELOW AVERAGE TEMPERATURES ARE EXPECTED THROUGH THE EXTENDED...WITH
WELL BELOW AVERAGE TEMPERATURES EXPECTED THURSDAY AND FRIDAY.
TEMPERATURES BY FRIDAY...IF NOT BY THURSDAY IN SOME AREAS...COULD
SEE TEMPERATURES 20 TO 30 DEGREES BELOW AVERAGE...AS 700 MB
TEMPERATURES PLUNGE TO AROUND 25 BELOW ZERO CELSIUS. THE 00Z ECMWF
IS MUCH WARMER FRIDAY AND SATURDAY...WITH 700 MB TEMPS 10-15 DEGREES
WARMER THAN THE 00Z GFS.  EXPECT THURSDAY AND FRIDAY TO BE WELL
BELOW AVERAGE...EVEN IF THE ECMWF 700MB TEMPS ARE ACCURATE AS THE
ECMWF ALSO INDICATES THIS ARCTIC FRONT PUSHING ACROSS THE AREA
WEDNESDAY NIGHT/THURSDAY.

&&

.AVIATION...

A PACIFIC STORM SYSTEM ALONG THE CALIFORNIA COAST WILL EJECT ACROSS
THE GREAT BASIN TODAY INTO THE NORTHERN HIGH PLAINS TONIGHT.  A
QUASI-STATIONARY ARCTIC FRONT WILL BE NEAR A KCOD-KWRL-KCPR LINE
THIS MORNING WITH AREAS OF LIFR/IFR CIGS AND LOCAL IFR VSBYS IN FG
NORTH OF THE FRONT.  THIS FRONT ALONG WITH THE LOWER CLOUDS WILL
RETREAT NORTHWARD BY 18Z.  RAIN AND SNOW SHOWERS WILL BEGIN TO
SPREAD INTO SOUTHERN WYOMING AT 18Z WITH WIDESPREAD IFR/LIFR
CONDITIONS IN -SN DEVELOPING VCNTY KBPI-KPNA IN THE AFTERNOON.
AREAS OF MVFR/IFR CONDITIONS IN -RASN WILL ALSO SPREAD NORTHWARD
FROM KRKS TO VCNTY KLND-KCPR LINE BTWN 18-21Z WITH IFR/LIFR
CONDITIONS BECOMING MORE WIDESPREAD VCNTY AND NORTH OF THIS
KLND-KCPR LINE THROUGH THE AFTERNOON AS THIS PACIFIC SYSTEM BEGINS
TO INTERACTS WITH THE ARCTIC FRONTAL BOUNDARY.  THE HEAVIEST
SNOWFALL IS EXPECTED TO MOVE OUT INTO THE NORTHERN PLAINS AFTER 06Z
SUNDAY.

&&

.FIRE WEATHER...

A SLOW MOVING COLD FRONT WILL COLLIDE WITH AN UPPER LEVEL PACIFIC
STORM OVER CENTRAL WYOMING TODAY WITH SNOW INCREASING IN THE NORTH
AND RAIN OR SNOW SHOWERS IN THE SOUTH. ISOLATED THUNDERSTORMS ARE
POSSIBLE IN EASTERN SWEETWATER AND SOUTHERN NATRONA COUNTIES IN THE
AFTERNOON BEFORE RAPIDLY TURNING TO SNOW AS COOLING TAKES PLACE TONIGHT.
SNOW WILL BECOME WIDESPREAD SATURDAY NIGHT INTO MID DAY SUNDAY.
TEMPERATURES WILL TURN MUCH COLDER AS ARCTIC AIR TAKES HOLD OVER THE
AREA.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM THIS AFTERNOON THROUGH SUNDAY MORNING
WYZ005-007-010-011-014-015-017>020-022.

WINTER WEATHER ADVISORY FROM NOON TODAY TO 3 AM MST SUNDAY
WYZ025-026.

&&

SHORT TERM...BERC
LONG TERM...WM
AVIATION...AEM
FIRE WEATHER...BERC
Hazardous weather outlook, Feb 19, 4:00 AM MST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
400 AM MST SAT FEB 19 2011

WYZ001>020-022>030-201300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
400 AM MST SAT FEB 19 2011

...WINTER WEATHER ADVISORY FOR THE UPPER GREEN RIVER BASIN THIS
AFTERNOON THROUGH 3 AM SUNDAY...

...WINTER STORM WATCH FOR CENTRAL AND NORTHERN AREAS OF WYOMING
THIS EVENING THROUGH NOON SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SNOW IS EXPECTED TO DEVELOP AROUND MIDDAY ACROSS THE UPPER GREEN
RIVER BASIN...AND BECOME HEAVY AT TIMES. IN ADDITION...A
WIDESPREAD SNOW EVENT IS EXPECTED FOR AREAS EAST OF THE DIVIDE
THIS EVENING INTO SUNDAY. PLEASE REFER TO THE WINTER WEATHER WATCH
AND ADVISORY PRODUCTS FOR DETAILS ON THIS DEVELOPING STORM SYSTEM.

AREAS OF DENSE FOG...REDUCING THE VISIBILITY TO LESS THAN A
QUARTER OF A MILE...WILL AFFECT PORTIONS OF JOHNSON COUNTY THIS
MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW WILL CONTINUE THROUGH MIDDAY SUNDAY.  ALONG WITH THE
SNOW...SHARPLY COLDER TEMPERATURES ARE EXPECTED EAST OF THE DIVIDE ON
SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOWFALL AMOUNTS. THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Northeast Johnson County

When
February 19, 2:00 PM MST to February 21, 12:00 AM MST
Where
Northeast Johnson County forecast zone
Reported by
Public
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 275332.